Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 307, NWS Norman, OK

May 27, 2000Clay County, Texas; Cotton County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 27, 2000, 2:47 PM CDT for Clay County, Texas; Cotton County, Oklahoma. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 27, 2000, 2:47 PM CDT (19:47 UTC)
Expired
May 27, 2000, 3:30 PM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cotton County, OK, Clay County, TX

What was reported inside it

TimeReportWhereRemark
May 27, 2:58 PM CDTHail 1Charlie, TX
May 27, 3:17 PM CDTHail 0.88Petrolia, TX
May 27, 3:27 PM CDTHail 1.75Wichita Falls, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2000-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2000-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3348 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

859 
WUUS54 KOUN 271950
SVROKC
OKC033-TXC077-272030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
247 PM CDT SAT MAY 27 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHERN TEXAS
  COTTON COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 330 PM CDT

* AT 247 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM   
DEVELOPING JUST NORTH OF THE RED RIVER TO THE SOUTH OF RANDLETT. THE 
STORM WAS MOVING SLOWLY EAST AT 10 MPH. OTHER STRONG STORMS WERE 
DEVELOPING FURTHER SOUTH BETWEEN RANDLETT AND WINDTHORST.

* LOCATIONS IN THE WARNING INCLUDE BLUEGROVE...BUFFALO SPRINGS...
  BYERS...CHARLIE...HENRIETTA...JOLLY...JOY...PETROLIA...TEMPLE...
  VASHTI AND WALTERS

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AT LEAST 60 MPH ARE LIKELY.

LAT...LON 3433 9844 3350 9839 3350 9801 3398 9814
          3447 9819

ANDRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 11:12 AM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, May 27, 11:12 AM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1112 AM CDT SAT MAY 27 2000

AN EXTREMELY COMPLICATED SFC PATTERN LIES ACROSS MOST OF THE
FORECAST AREA LATE THIS MORNING..AND THE EVOLUTION OF THE FEATURES
THRU THE AFTERNOON IS QUITE UNCERTAIN.  AS SHUD BE EXPECTED..THE
MODEL GUIDANCE HAS NO CLUE ABOUT THE EXISTENCE OF NUMEROUS OUTFLOW
AND OTHER SMALL SCALE BOUNDARIES..AND THUS CAN PROVIDE LITTLE CLUE
AS TO THE EVENTUAL EVOLUTION OF THE SFC FEATURES THRU THE AFTERNOON
WHICH..OF COURSE..WILL BE CRITICAL TO THE INITIATION OF MORE
CONVECTION BY 00Z.

CURRENT SAT/RADAR/SFC MESO ANALYSIS IS DEPICTING WHAT APPEARS TO BE
THE SYNOPTIC SCALE FRONT ENTERING NRN OK..AND THEN ARCING SWD ALONG
THE TX/OK BORDER TO SOUTH OF KLBB.  THE OUTFLOW BOUNDARY FROM THE
MORNING MCS HAS PUSHED JUST SOUTH OF THE RED RIVER..BUT WAS SLOWING
IT SWD MOVEMENT. A SFC LOW WAS SE OF KCDS ALONG THE WRN EXTENT OF
THIS OUTFLOW..WITH ANOTHER OUTFLOW BOUNDARY MOVING NWWD FROM
ACTIVITY SOUTH OF DFW. FINALLY..YET ANOTHER BOUNDARY FROM NEAR KSPS
SSWWD IS EVIDENT ON VIS SAT AND RADAR.  INSOLATION AND MIXING WILL
PLAY THE BIGGEST ROLE AS TO THE POSITION OF SAID BOUNDARIES BY
INITIATION TIME..AND IT MAY BE UNTIL 19-21Z BEFORE ANYTHING BECOMES
MORE CLEAR.  ATTM..WILL BRING THE FRONT TO NEAR I-44 BY LATE
AFTERNOON AND CONTINUE CHANCES FOR SHOWERS/STORMS ALONG AND SOUTH OF
THE BOUNDARY.  SUSPECT BEST CHANCES FOR SVR WILL BE ALONG AND SOUTH
OF THE RED RIVER...POSSIBLY IN THE ERN PARTS OF OUR TEXAS ZONES.
PERIODIC UPDATES CAN BE EXPECTED THRU MID AFTERNOON TO DEAL WITH
TEMPORAL WORDING AND ESPECIALLY WINDS.  TEMPS LOOK CLOSE..AND WILL
ONLY MAKE MINOR CHANGES THERE. UPDATE OUT BY 1130 LOCAL.
 MILLER

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 27, 11:27 AM CDT, 3 hours 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1127 AM CDT SAT MAY 27 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1242 AM    ALVA                      OK   67 MPH WIND GUST
05/27/00   WOODS                          MESONET MEASURED

FM
Special weather statement, May 27, 12:30 PM CDT, 2 hours 17 minutes before
OKZ004>048-050>052-TXZ083>090-271930-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT SAT MAY 27 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT ACROSS PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN
NORTH TEXAS. THE SLIGHT RISK AREA IS SOUTH AND EAST OF A LINE FROM
KNOX CITY... TO ALTUS...TO OKLAHOMA CITY...TO CHANDLER.

DISCUSSION...A VERY COMPLEX WEATHER SITUATION EXISTS ACROSS OKLAHOMA
AND WESTERN NORTH TEXAS EARLY THIS AFTERNOON.  A COLD FRONT WAS
ENTERING NORTHERN OKLAHOMA...WITH NUMEROUS SMALL SCALE SURFACE
BOUNDARIES APPARENT ACROSS MUCH OF THE SOUTHERN HALF OF OKLAHOMA AND
WESTERN NORTH TEXAS.  MODERATE TO STRONG INSTABILITY WAS ALREADY IN
PLACE ACROSS MUCH OF SOUTHERN OKLAHOMA.  HOWEVER...WIND SPEEDS
ACROSS MUCH OF THE AREA...BOTH AT THE SURFACE AND ALOFT...WERE
RELATIVELY WEAK.

AT 1215 PM CDT...SHOWERS AND THUNDERSTORMS WERE ALREADY
DEVELOPING ACROSS PORTIONS OF NORTHERN TEXAS...FROM ARCHER CITY...TO
NORTH OF WICHITA FALLS NEAR THE AXIS OF MAXIMUM INSTABILITY. OTHER
THUNDERSTORMS WERE STILL ONGOING ACROSS SOUTHEAST OKLAHOMA AS WELL.
CURRENT INDICATIONS ARE THAT THE STORMS NOW DEVELOPING ACROSS
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS WILL PERSIST AND CONTINUE
TO SLOWLY INTENSIFY THROUGH THE AFTERNOON AS THE ATMOSPHERE
CONTINUES TO DESTABILIZE.

ALTHOUGH THE DEGREE OF STORM ORGANIZATION IS SOMEWHAT IN QUESTION
DUE TO SOMEWHAT WEAK WIND FIELDS...THE HIGH INSTABILITY WILL SUPPORT
SEVERE THUNDERSTORMS.  THE MOST CONCENTRATED AREA OF STORMS IS
EXPECTED ACROSS THE RED RIVER VALLEY FROM ARCHER CITY TO
LAWTON...EASTWARD TO ARDMORE AND ATOKA.  VERY LARGE HAIL...DAMAGING
WIND GUSTS AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS.
HOWEVER...AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT IN THE
VICINITY OF BOUNDARY INTERSECTIONS IN THE ARCHER CITY...WICHITA
FALLS...WAURIKA AREAS.

IN ADDITION...MORNING THUNDERSTORMS HAVE NOT COMPLETELY SCOURED OUT
LOW LEVEL MOISTURE ACROSS MUCH OF CENTRAL AND NORTHERN OKLAHOMA.
ELEVATED SHOWERS WERE TRYING TO DEVELOP AT MIDDAY ACROSS PORTIONS OF
KANSAS...AND IT IS NOT OUT OF THE QUESTION THAT SOME OF THIS
ACTIVITY COULD STRENGTHEN INTO THUNDERSTORMS ACROSS PORTIONS OF
CENTRAL AND NORTHERN OKLAHOMA THIS AFTERNOON AND EVENING AS THE
FRONT MOVES SOUTHEAST.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS ACROSS CENTRAL AND
SOUTHERN OKLAHOMA SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS
AFTERNOON AND EVENING. IN ADDITION...PERSONS WITH OUTDOOR PLANS THIS
HOLIDAY WEEKEND NEAR THE RED RIVER SHOULD REMAIN ALERT TO THE LATEST
WEATHER FORECASTS THROUGH TONIGHT...AND ESPECIALLY THE THREAT FOR
FLASH FLOOD PRODUCING RAINFALL THIS EVENING.

 MILLER
Local storm report, May 27, 1:38 PM CDT, 1 hour 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
138 PM CDT SAT MAY 27 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0128 PM    1 S ARCHER CITY           TX   TORNADO
05/27/00   ARCHER                         AMATEUR RADIO REPORT

0120 PM    ARCHER CITY               TX   .88 INCH HAIL
05/27/00   ARCHER                         AMATEUR RADIO REPORT

FM
Local storm report, May 27, 2:21 PM CDT, 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
221 PM CDT SAT MAY 27 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    5 S WINDTHORST            TX   1.75 INCH HAIL
05/27/00   ARCHER                         AMATEUR RADIO REPORT

0215 PM    3 S WINDTHORST            TX   1.00 INCH HAIL
05/27/00   ARCHER                         AMATEUR RADIO REPORT

FM
Local storm report, May 27, 2:38 PM CDT, 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
238 PM CDT SAT MAY 27 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    5 S WINDTHORST            TX   2.75 INCH HAIL
05/27/00   ARCHER                         AMATEUR RADIO REPORT

0200 PM    9 W JOY                   TX   .75 INCH HAIL
05/27/00   CLAY                           PUBLIC REPORT

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:11 PM CDTSevere Thunderstorm WarningOUNWilbarger49 min
May 27, 1:16 PM CDTSevere Thunderstorm WarningOUNArcher, Clay59 min
May 27, 1:24 PM CDTTornado WarningOUNArcher36 min
May 27, 1:55 PM CDTTornado WarningOUNArcher35 min
May 27, 2:58 PM CDTSevere Thunderstorm WarningOUNArcher32 min
May 27, 3:20 PM CDTSevere Thunderstorm WarningOUNWichita40 min
May 27, 3:30 PM CDTSevere Thunderstorm WarningOUNArcher, Clay30 min
May 27, 3:59 PM CDTSevere Thunderstorm WarningOUNArcher, Clay, Wichita46 min
May 26, 7:07 PM CDTTornado WarningOUNCaddo, Washita38 min
May 26, 7:18 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian27 min
May 26, 7:35 PM CDTTornado WarningOUNCaddo25 min
May 26, 7:52 PM CDTSevere Thunderstorm WarningOUNKiowa53 min
May 26, 7:57 PM CDTTornado WarningOUNCaddo48 min
May 26, 8:05 PM CDTSevere Thunderstorm WarningOUNCanadian55 min
May 26, 8:16 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Washita59 min
May 26, 8:38 PM CDTFlash Flood WarningOUNCaddo3 hr
May 26, 8:44 PM CDTSevere Thunderstorm WarningOUNCaddo46 min
May 26, 8:58 PM CDTSevere Thunderstorm WarningOUNCanadian47 min
May 26, 10:28 PM CDTSevere Thunderstorm WarningOUNCleveland32 min
May 26, 10:41 PM CDTSevere Thunderstorm WarningOUNPottawatomie34 min
May 26, 11:13 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie, Seminole47 min
May 26, 11:43 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Pottawatomie47 min
May 26, 11:45 PM CDTSevere Thunderstorm WarningOUNBryan45 min
May 26, 11:57 PM CDTSevere Thunderstorm WarningOUNHughes, Seminole48 min
May 27, 3:06 PM CDTSevere Thunderstorm WarningOUNBryan39 min
May 27, 3:43 PM CDTSevere Thunderstorm WarningOUNBryan62 min
May 27, 4:58 PM CDTSevere Thunderstorm WarningOUNJohnston47 min
May 27, 5:21 PM CDTSevere Thunderstorm WarningOUNBryan39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.